Colorado, 2022Flash Flood in Colorado, February 6, 2022
February 6, 2022 · NWS GJT · 1 event in 1 county or zone
A period of cold temperatures caused an ice jam to form on the Roaring Fork River in portions of Eagle County. Minor flooding occurred along the river with elevated river flows peaking during the late afternoon and early evening hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A period of cold temperatures caused an ice jam to form on the Roaring Fork River in portions of Eagle County. Minor flooding occurred along the river with elevated river flows peaking during the late afternoon and early evening hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 6, 1:42 PM MST, 2 hours 18 minutes earlier.
Area forecast discussion, Feb 6, 1:42 PM MST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
142 PM MST Sun Feb 6 2022
.SHORT TERM...(Tonight through Monday night)
Issued at 142 PM MST Sun Feb 6 2022
Its been a relatively quiet Sunday on the Western Slope as the
shortwave trough that brought light snow to areas along the Divide
has split from the parent wave and departed south into New
Mexico. As a result, skies have cleared across much of the region
as drier air infiltrates the area under northerly flow aloft. An
exception is across the Divide where low to mid clouds linger.
These clouds will continue to taper off this evening before
dissipating overnight. However, guidance is showing patchy stratus
developing across northwest Colorado as well as the Upper
Gunnison River Valley after midnight. Therefore, overnight lows
will once again be tricky to nail down for our usual cold pool
areas as values will be directly correlated to the development of
stratus. Opted to still trend temperatures a few degrees cooler
than NBM, but no drastic alterations were made. Elsewhere, it'll
still be a chilly night as overnight lows will sit 4 to 8 degrees
below normal. However, the progression of a ridge of high
pressure situated off the California coast inland tonight will
allow those temperatures to moderate as 700mb temperatures climb.
The west coast ridge will remain in place on Monday but another
shortwave trough will ride its periphery as it drops into the
Northern Rockies. This won't be of any benefit to us as heights
continue to build overhead from the west with a 10 to 12 dam jump
occurring at 500mb across the region. As a result, temperatures
will warm by several degrees Monday afternoon, though inversions
in the snow-covered valleys will hold strong with areas such as
Craig and Gunnison not expected to climb above freezing. Clouds
from the aforementioned shortwave digging into the Northern
Rockies will begin to advect generally high clouds into our area
Monday night, though overnight lows are still likely to run
several degrees above normal.
.LONG TERM...(Tuesday through Sunday)
Issued at 142 PM MST Sun Feb 6 2022
A trough skirting across the northern CONUS boundary on
Tuesday morning will just barely touch northern portions of our
forecast area. At any rate, we'll remain under weakening northerly
flow as the high pressure system dominating the west CONUS coast
remains in place through at least the end of the week. Models
indicate a couple of wiggles in the flow on Thursday and Friday
night / Saturday morning. However, not only is there little
moisture to work with, the dynamic lift also looks to be minimal
with these events...although some disagreement in placement of
best lift remains for the later system. Really, the next best
chances for precipitation appear to arrive not this week, but the
following week (mid-February).
Daily temperatures will continue a slow but steady warming trend
through the week. Saturday could become the exception to this
rule, but even that depends on the path of the aformentioned
disturbance late next week. By Friday, many locations will be
running 5 to 10 degrees above both normal high and low temperatures.
Places like Bluff will likely exceed 60 degrees and Grand Junction
will approach 50 while Craig struggles to reach 40 thanks to
widespread snowcover.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1015 AM MST Sun Feb 6 2022
A disturbance continues to move south across western Colorado,
causing MVFR conditions at times. Current ILS conditions at KASE
are expected to improve at or before 21Z. Showers will dissipate
this afternoon, although stratus could linger into tonight at
some sites.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...None.
UT...None.
&&
SHORT TERM...MMS
LONG TERM...SS
AVIATION...TGJT
Hazardous weather outlook, Feb 6, 3:10 AM MST, 12 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
310 AM MST Sun Feb 6 2022
COZ001>014-017>023-UTZ022>025-027>029-071015-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
310 AM MST Sun Feb 6 2022
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Light snow showers are possible in the northern and central
mountains of Colorado this morning and perhaps some of the
adjacent valleys. Snowfall totals are expected to be around 1 to
4 inches by this afternoon.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flash Flood, Eagle
- When
- February 6, 4:00 PM MST
- Where
- Eagle County, 6.3 mi WNW of Snowmass to 6.28 mi WNW of Snowmass
- Cause
- Ice Jam
- Reported by
- River/Stream Gage
- Coordinates
- 39.373, -107.084
The USGS gage along the Roaring Fork River near Emma, Colorado showed indications of an ice jam release.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Montana, February 6, 20221 death · 1 event
- Winter Weather in Wisconsin, February 6 to 7, 202214 events
- Winter Weather in Michigan, February 6 to 7, 20226 events
- Extreme Cold in New York, February 6, 20224 events
- Cold and Astronomical Low Tide in Alaska, February 6 to 10, 20223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996285.